Algebraic & Geometric Topology

Pair of pants decomposition of $4$–manifolds

Marco Golla and Bruno Martelli

Full-text: Access denied (no subscription detected)

However, an active subscription may be available with MSP at msp.org/agt.

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

Using tropical geometry, Mikhalkin has proved that every smooth complex hypersurface in n+1 decomposes into pairs of pants: a pair of pants is a real compact 2n–manifold with cornered boundary obtained by removing an open regular neighborhood of n + 2 generic complex hyperplanes from n.

As is well-known, every compact surface of genus g 2 decomposes into pairs of pants, and it is now natural to investigate this construction in dimension 4. Which smooth closed 4–manifolds decompose into pairs of pants? We address this problem here and construct many examples: we prove in particular that every finitely presented group is the fundamental group of a 4–manifold that decomposes into pairs of pants.

Article information

Source
Algebr. Geom. Topol., Volume 17, Number 3 (2017), 1407-1444.

Dates
Received: 30 June 2015
Revised: 18 May 2016
Accepted: 11 July 2016
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.agt/1510841402

Digital Object Identifier
doi:10.2140/agt.2017.17.1407

Mathematical Reviews number (MathSciNet)
MR3677932

Zentralblatt MATH identifier
1376.57020

Subjects
Primary: 57M99: None of the above, but in this section 57N13: Topology of $E^4$ , $4$-manifolds [See also 14Jxx, 32Jxx]

Keywords
4-manifolds pair of pants

Citation

Golla, Marco; Martelli, Bruno. Pair of pants decomposition of $4$–manifolds. Algebr. Geom. Topol. 17 (2017), no. 3, 1407--1444. doi:10.2140/agt.2017.17.1407. https://projecteuclid.org/euclid.agt/1510841402


Export citation

References

  • F Costantino, D Thurston, $3$–manifolds efficiently bound $4$–manifolds, J. Topol. 1 (2008) 703–745
  • S Fischli, D Yavin, Which $4$–manifolds are toric varieties?, Math. Z. 215 (1994) 179–185
  • S Matveev, Algorithmic topology and classification of $3$–manifolds, 2nd edition, Algorithms and Computation in Mathematics 9, Springer, Berlin (2007)
  • G Mikhalkin, Decomposition into pairs-of-pants for complex algebraic hypersurfaces, Topology 43 (2004) 1035–1065
  • M Passare, H Rullgård, Amoebas, Monge–Ampère measures, and triangulations of the Newton polytope, Duke Math. J. 121 (2004) 481–507
  • M Salvetti, Topology of the complement of real hyperplanes in ${\bf C}\sp N$, Invent. Math. 88 (1987) 603–618
  • V,G Turaev, Quantum invariants of knots and $3$–manifolds, 3rd edition, de Gruyter Studies in Mathematics 18, de Gruyter, Berlin (2010)
  • F Waldhausen, Eine Klasse von $3$–dimensionalen Mannigfaltigkeiten, I, Invent. Math. 3 (1967) 308–333